You are not currently logged in.
Access JSTOR through your library or other institution:
A Variation on the Money-Changing Problem
Lance Bryant, James Hamblin and Lenny Jones
The American Mathematical Monthly
Vol. 119, No. 5 (May 2012), pp. 406-414
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.119.05.406
Page Count: 9
You can always find the topics here!Topics: Coinage, Integers, Mathematical problems, Mathematical theorems, Monoids, Factorization, College mathematics, Mathematics, Semigroups, Algebra
Were these topics helpful?See somethings inaccurate? Let us know!
Select the topics that are inaccurate.
Preview not available
Abstract The classical money-changing problem is to determine what amounts of money can be made with a given set of denominations. We present a variation on this problem and ask the following question: For what denominations of money a1, a2, …, at is there exactly one way, using the fewest number of coins possible, to make change for every amount that can be made? We provide a solution to this problem when we have at most three denominations.
Copyright the Mathematical Association of America 2012